QUOTE Many nurses disagree. Our hospital is notorious as one that believes if you take a narcotic pain medication more than once a day then you are addicted. If an order is written for 1-2 pain pills the nurse will only bring one, even if pt requested 2. Then, if one hour later same pt is still in severe pain they will not administer the second pain pill. Is there anything wrong with taking the second pain pill an hour later than receiving the first?
The answer to your question is NO, there's nothing wrong with it. If the doctor orders it for pain, then it should be given. And if it's not effective in relieving the pain, he should be called back and other options should be given to the patient.
It is unfortunate that nurses should be so ignorant of pain issues, but until you've expereinced it yourself-be it acute or chronic pain, you have no idea.
Sounds like your nurses need some SERIOUS education about pain issues. I'm with others here, as pain management is a HUGE pet peeve of mine. Several doctors at one facility I used to work felt the same way as the nurses until they were adequately educated...unfortunately it's not just nurses out there who are inadequately informed.
People who take narcotics therapeutically often do so to PREVENT painful episodes, such as those that occur with conditions like cancer pain, migraines, neuropathies, et cetera. All of these patients are followed by physicians and closely monitored in terms of dosage and effectiveness.
They become dependent on these meds because their bodies have become accustomed to the effects in their system- the main effect and the ENTIRE REASON THEY TAKE THEM is for relief of pain. Does this mean they are addicted?? NO. Does this mean they will suffer withdrawal if they don't take the meds?? YES. Withdrawal results from a lack of the therapeutic level of the medicine in the patient's body.
Example, patient takes 30 mg MS Contin 3x/day for chronic back pain. If they have always done this dosing regimen, then cutting their dose to twice a day will cause them to suffer withdrawal symptoms because the level of drug they are "accustomed" to is not in their system. Eventually their bodies will recover and adjust to the new dosage, but it doesn't mean they're ADDICTED. I hate that word.
hoping to clear the air